Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 86, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 6, 2018, 4:23 PM MDT for Catron County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2018, 4:23 PM MDT (22:23 UTC)
- Expired
- Aug 6, 2018, 8:15 PM MDT
- In force
- 4 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Catron County, NM
The radar
The Tucson radar (KEMX), 246 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.4 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -415 J/kg
- Mixed-layer LCL
- 2935 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
229
WGUS55 KABQ 062223
FFWABQ
NMC003-070215-
/O.NEW.KABQ.FF.W.0086.180806T2223Z-180807T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
423 PM MDT MON AUG 6 2018
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Southwestern Catron County in west central New Mexico...
* Until 815 PM MDT.
* At 421 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area of southwestern Catron county,
including the Buzzard wildfire burn scar area and much of the San
Francisco River valley. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Reserve, Glenwood, Alma, Mogollon, San Francisco Plaza and
Pleasanton.
* This will impact the Buzzard wild fire burn scar including but not
limited to Deep Canyon, Forest Roads 94, 38 and 233, Bear Canyon,
Long Canyon and Five Springs Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report flooding, contact the National Weather Service Office in
Albuquerque at 1.888.386.7637, only when you can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately. Take
immediate precautions to protect life and property.
&&
LAT...LON 3367 10905 3379 10848 3320 10843 3321 10854
3321 10905
$$
Shoemake2 follow-up statements
903
WGUS75 KABQ 062332
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
532 PM MDT MON AUG 6 2018
NMC003-070215-
/O.CON.KABQ.FF.W.0086.000000T0000Z-180807T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catron-
532 PM MDT MON AUG 6 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
SOUTHWESTERN CATRON COUNTY...
At 528 PM MDT, National Weather Service meteorologists continued to
indicate a threat for flash flooding across southwestern Catron
county. Precipitation has turned light with minimal additional
accumulation expected over the next hour, however excessive runoff
will likely continue into the San Francisco River valley and
surrounding creeks and drainages.
Some locations that will experience flooding include...
Reserve, Glenwood, Alma, Mogollon, San Francisco Plaza and
Pleasanton.
This will impact the Buzzard wild fire burn scar including but not
limited to Deep Canyon, Bear Canyon, Long Canyon and Five Springs
Canyon, and Forest Roads 94, 38, 233, and 435.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report flooding, contact the National Weather Service Office in
Albuquerque at 1.888.386.7637.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately. Take
immediate precautions to protect life and property.
&&
LAT...LON 3367 10905 3379 10848 3320 10843 3321 10854
3321 10905
$$
Shoemake858
WGUS75 KABQ 070206
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
806 PM MDT MON AUG 6 2018
NMC003-070215-
/O.EXP.KABQ.FF.W.0086.000000T0000Z-180807T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catron-
806 PM MDT MON AUG 6 2018
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN CATRON COUNTY WILL EXPIRE
AT 815 PM MDT...
The heavy rain has ended, and flooding is no longer expected to pose
a threat. Please continue to heed any remaining road closures. To
report any flooded areas or impassable roads, please notify the
Albuquerque National Weather Service at 1.888.386.7637.
LAT...LON 3367 10905 3379 10848 3320 10843 3321 10854
3321 10905
$$
ShoemakeWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 2:50 PM MDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 6, 2:50 PM MDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 250 PM MDT Mon Aug 6 2018 .SYNOPSIS... Deep moisture and instability in place over northeastern New Mexico will set the stage for a few strong to perhaps severe thunderstorms into this evening. The coverage of showers and storms will increase through the remainder of this week as several back door cold fronts and abundant moisture moves into New Mexico. The risk for strong to severe storms will continue over northeastern New Mexico through Wednesday. The threat of flash flooding will also increase over the entire area through the end of the week. Hot temperatures to start the work week will trend slightly cooler each afternoon. && .DISCUSSION... 19Z LAPS data shows strong instability in place over northeastern NM where several strong storms have already impacted Colfax and San Miguel counties. The 12Z HREF-2 shows this area continuing to expand into the evening where a Severe Thunderstorm Watch is in effect. The southwest corner of the forecast area will also be very active with slow storm motions and potential for very heavy rainfall. The pattern will become increasingly more active through the rest of this week as several surface boundaries become draped across eastern NM and a weak upper wave approaches from west TX. PW values rise to near 1.2" at ABQ and 1.5" across eastern NM. The 12Z HREF-2 is very active Tuesday with several strong storms, particularly the eastern plains where a slight risk for severe storms has been highlighted. Wednesday and Thursday will feature the upper high center drifting northwest into the Great Basin. This will allow weak north to south steering flow over NM along with cooler temperatures. A weak upper level trough then attempts to take shape over eastern NM this weekend. The latest GFS and ECMWF are still in disagreement on how far west the trough settles over the region. Both scenarios support deep layer easterly flow into NM however the GFS is much wetter with widespread storms over the state Friday and Saturday. Guyer && .FIRE WEATHER... An active thunderstorm pattern will continue for the remainder of the week, except northwest of the continental divide where it will remain fairly dry until a moist back door front arrives on Thursday. Thereafter, even northwest areas should share in some wetting showers and thunderstorms. The subtropical high pressure system will build over AZ for the first half of the week, steering daily disturbances across north central and eastern NM with associated moist back door fronts. Wednesday night the high will broaden and migrate over the Great Basin allowing Wednesday night's back door push to reach all the way to the Four Corners. Toward the end of the week, the ridge will elongate with an axis northeastward from the Great Basin across the northern and central Rockies and upper Great plains. Meanwhile, an upper level low pressure system will enter the Pacific northwest. This will continue to draw a rich return flow of low level moisture over NM from the east and southeast. Some drier air is forecast to wrap around the ridge and into northern, central and western areas on Sunday, which should result in a downtick in thunderstorm coverage. However, southeast and east central areas may have a chance of precipitation Sunday, depending on where a closed low develops over that part of NM and western TX. After high temperatures a few to 9 degrees above normal across the forecast area today, readings will fall near and below normal across northeast NM for the remainder of the week due to the back door fronts and increased precipitation. Elsewhere, high temperatures will remain above normal until Thursday's front drops temperatures near and below normal for the remainder of the week. There will be broad pockets of poor ventilation on Thursday and Friday mainly east of the continental divide. 44 && .AVIATION... 18Z TAF CYCLE The subtropical high pressure system will begin to build over AZ again today, steering scattered to isolated thunderstorms off the high terrain toward the east and southeast. Storms will probably become numerous for a time in the southwest mountains this afternoon and across northeast areas this afternoon and evening. Wet microbursts are expected, except for hybrid wet/dry microbursts in the west central and northwest mountains, with erratic wind gusts up to 45 knots. A few severe thunderstorms will be possible across northeast areas this afternoon and evening with the potential for damaging wind gusts and large hail. High temperatures today will vary from a few to 9 degrees above normal, making density altitude an important consideration for operations near complex terrain. 44 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 60 96 62 96 / 5 0 0 5 Dulce........................... 49 92 50 91 / 10 10 10 20 Cuba............................ 56 91 56 90 / 10 30 20 20 Gallup.......................... 52 95 55 94 / 5 10 10 10 El Morro........................ 53 88 54 87 / 10 30 20 20 Grants.......................... 56 91 57 91 / 10 30 20 20 Quemado......................... 57 89 57 87 / 20 30 30 30 Glenwood........................ 65 92 65 90 / 40 40 40 40 Chama........................... 48 85 48 84 / 10 30 20 40 Los Alamos...................... 62 85 61 84 / 20 50 50 40 Pecos........................... 58 82 57 82 / 30 60 50 40 Cerro/Questa.................... 52 82 51 81 / 30 50 40 50 Red River....................... 47 71 47 70 / 40 60 40 60 Angel Fire...................... 44 77 44 76 / 30 50 50 60 Taos............................ 53 88 52 87 / 20 30 30 40 Mora............................ 52 80 51 80 / 30 60 40 60 Espanola........................ 61 91 60 91 / 20 40 30 20 Santa Fe........................ 61 85 60 85 / 20 50 50 30 Santa Fe Airport................ 60 90 59 90 / 20 30 40 20 Albuquerque Foothills........... 65 92 64 92 / 20 40 40 20 Albuquerque Heights............. 69 93 67 93 / 20 30 30 10 Albuquerque Valley.............. 66 95 65 95 / 20 30 30 10 Albuquerque West Mesa........... 67 95 66 95 / 20 30 30 10 Los Lunas....................... 64 96 63 95 / 20 30 30 10 Rio Rancho...................... 66 95 65 95 / 20 30 30 10 Socorro......................... 68 96 68 95 / 20 30 30 20 Sandia Park/Cedar Crest......... 60 87 58 87 / 30 50 40 20 Tijeras......................... 61 89 59 89 / 30 50 40 20 Moriarty/Estancia............... 56 89 56 90 / 30 60 50 20 Clines Corners.................. 57 86 57 85 / 30 60 60 40 Gran Quivira.................... 59 89 59 89 / 50 50 40 30 Carrizozo....................... 64 89 64 89 / 40 30 30 30 Ruidoso......................... 57 84 58 84 / 40 40 30 50 Capulin......................... 55 79 54 78 / 60 70 70 60 Raton........................... 56 83 54 83 / 50 70 50 60 Springer........................ 56 86 55 85 / 40 40 50 60 Las Vegas....................... 55 80 55 81 / 30 60 50 50 Clayton......................... 59 84 58 84 / 60 30 60 30 Roy............................. 58 84 57 83 / 30 30 60 40 Conchas......................... 65 93 64 93 / 30 30 50 30 Santa Rosa...................... 65 92 64 92 / 30 20 40 30 Tucumcari....................... 66 95 65 94 / 30 20 50 30 Clovis.......................... 64 91 65 91 / 10 10 30 30 Portales........................ 64 93 65 93 / 10 10 20 20 Fort Sumner..................... 69 94 68 94 / 30 20 30 20 Roswell......................... 69 97 71 98 / 10 5 10 10 Picacho......................... 64 90 66 90 / 20 20 20 40 Elk............................. 60 86 62 85 / 20 20 20 50 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 6, 3:04 PM MDT, 1 hour 19 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Albuquerque NM 304 PM MDT Mon Aug 6 2018 NMZ501>540-071100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 304 PM MDT Mon Aug 6 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...This Afternoon and Tonight There is a slight risk of severe thunderstorms over far northeastern New Mexico through this evening. Large hail and damaging wind gusts are the main threats with these storms. Heavy rain with localized flash flooding is also possible into the evening over northeastern New Mexico and the southwest mountains. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a slight risk of severe thunderstorms Tuesday over much of northeastern New Mexico where large hail and damaging wind gusts are possible. The threat for strong to severe storms will continue over northeastern New Mexico Wednesday. The threat for flash flooding will increase over much of New Mexico each afternoon as steering flow becomes weak with abundant moisture and instability. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. Guyer
In the hours before
Special weather statement, Aug 6, 1:01 PM MDT, 3 hours 22 minutes before
Special Weather Statement National Weather Service Albuquerque NM 101 PM MDT MON AUG 6 2018 NMZ527-528-061930- Far Northeast Highlands-Raton Ridge/Johnson Mesa- 101 PM MDT MON AUG 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL 130 PM MDT... At 101 PM MDT, Doppler radar was tracking a strong thunderstorm near Raton, moving east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Raton and Raton Crews Airport. This includes Interstate 25 between Mile Markers 440 and 457. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT for northeastern New Mexico. LAT...LON 3660 10425 3680 10464 3695 10450 3691 10403 TIME...MOT...LOC 1901Z 286DEG 23KT 3684 10445 Shoemake
Special weather statement, Aug 6, 1:48 PM MDT, 2 hours 35 minutes before
Special Weather Statement National Weather Service Albuquerque NM 148 PM MDT MON AUG 6 2018 NMZ515-528-529-062015- Far Northeast Highlands-Northeast Highlands-East Slopes Sangre de Cristo Mountains- 148 PM MDT MON AUG 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL AND SOUTH CENTRAL MORA COUNTIES UNTIL 215 PM MDT... At 147 PM MDT, Doppler radar was tracking a strong thunderstorm over Sapello, or 12 miles north of Las Vegas, moving southeast at 10 mph. Nickel size hail,wind gusts up to 50 mph, and heavy rain will be possible with this storm. Locations impacted include... Las Vegas, Montezuma, El Porvenir, Storrie Lake State Park, Sapello, Manuelitas and Gallinas. This includes Interstate 25 between Mile Markers 348 and 362. Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3576 10543 3588 10518 3572 10498 3557 10530 TIME...MOT...LOC 1947Z 326DEG 7KT 3578 10527 Shoemake
Special weather statement, Aug 6, 2:16 PM MDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
216 PM MDT MON AUG 6 2018
NMZ529-062045-
Northeast Highlands-
216 PM MDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY
UNTIL 245 PM MDT...
At 216 PM MDT, Doppler radar was tracking a strong thunderstorm near
Storrie Lake State Park, or 7 miles north of Las Vegas, moving
southeast at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Las Vegas, Storrie Lake State Park and Montezuma.
This includes Interstate 25 between Mile Markers 344 and 363.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3581 10511 3577 10504 3575 10503 3577 10501
3569 10482 3546 10515 3565 10529 3569 10526
3571 10527 3573 10522 3574 10523 3581 10515
TIME...MOT...LOC 2016Z 316DEG 11KT 3570 10520
ShoemakeSpecial weather statement, Aug 6, 4:19 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
419 PM MDT MON AUG 6 2018
NMZ524-062245-
South Central Highlands-
419 PM MDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN AND EASTERN
SOCORRO COUNTIES UNTIL 445 PM MDT...
At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Claunch, or 16 miles southwest of Corona, and the
storm was nearly stationary.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
This storm will remain over mainly rural areas of north central
Lincoln and eastern Socorro Counties.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3402 10590 3401 10590 3403 10591 3421 10597
3429 10578 3412 10561 3401 10589
TIME...MOT...LOC 2218Z 040DEG 5KT 3414 10585
ShoemakeThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:00 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Union | 45 min |
| Aug 5, 7:40 PM MDT | Special Weather Statement | ABQ | Union | 35 min |
| Aug 6, 1:01 PM MDT | Special Weather Statement | ABQ | Colfax | 29 min |
| Aug 6, 1:48 PM MDT | Special Weather Statement | ABQ | Mora | 27 min |
| Aug 6, 2:12 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
| Aug 6, 2:16 PM MDT | Special Weather Statement | ABQ | San Miguel | 29 min |
| Aug 6, 2:52 PM MDT | Areal Flood Advisory | ABQ | Catron | 113 min |
| Aug 6, 3:10 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 65 min |
| Aug 6, 3:14 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
| Aug 6, 3:23 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 51 min |
| Aug 6, 4:19 PM MDT | Special Weather Statement | ABQ | Torrance | 26 min |
| Aug 6, 4:25 PM MDT | Special Weather Statement | ABQ | Colfax | 35 min |
| Aug 6, 4:30 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora | 45 min |
| Aug 6, 4:42 PM MDT | Special Weather Statement | ABQ | San Miguel | 33 min |
| Aug 6, 4:44 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 31 min |
| Aug 6, 5:15 PM MDT | Special Weather Statement | ABQ | Colfax | 30 min |
| Aug 6, 5:44 PM MDT | Special Weather Statement | ABQ | Lincoln | 31 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.